zbMATH — the first resource for mathematics

A CLT for a band matrix model. (English) Zbl 1084.60014
Summary: A law of large numbers and a central limit theorem are derived for linear statistics of random symmetric matrices whose on-or-above diagonal entries are independent, but neither necessarily identically distributed, nor necessarily all of the same variance. The derivation is based on systematic combinatorial enumeration, study of generating functions, and concentration inequalities of the Poincaré type. Special cases treated, with an explicit evaluation of limiting variances, are generalized Wigner and Wishart matrices.

60F05 Central limit and other weak theorems
Full Text: DOI arXiv
[1] Bai, Z.D.: Methodologies in spectral analysis of large-dimensional random matrices, a review. Statist. Sinica 9, 611–677 (1999) · Zbl 0949.60077
[2] Bai, Z.D., Yao, J.-F.: On the convergence of the spectral empirical process of Wigner matrices. Preprint, 2003
[3] Bai, Z.D., Silverstein, J.W.: CLT for linear spectral statistics of large-dimensional sample covariance matrices. Annals Probab. 32, 553–605 (2004) · Zbl 1063.60022
[4] Bobkov, S.G.: Remarks on Gromov-Milman’s inequality. V. Syktyvkar Univ. 3, 15–22 (1999)(in Russian) · Zbl 0981.60008
[5] Borovkov, A.A., Utev, S.A.: An inequality and a characterization of the normal distribution connected with it. Theor. Prob. Appl. 28, 209–218 (1983) · Zbl 0511.60016
[6] Cabanal-Duvillard, T.: Fluctuations de la loi empirique de grande matrices aléatoires. Ann. Inst. H. Poincaré - Probab. Statist. 37, 373–402 (2001) · Zbl 1016.15020
[7] Chatterjee, S., Bose, A.: A new method of bounding rate of convergence of empirical spectral distributions. Preprint, 2004. Available at www-stat.stanford.edu/souravc/rateofconv.pdf · Zbl 1063.60024
[8] Deift, P.: Orthogonal Polynomials and Random Matrices: A Riemann-Hilbert Approach. New York University-Courant Institute of Mathematical Sciences, AMS, 2000 · Zbl 0997.47033
[9] Füredi, Z., Komlós, J.: The eigenvalues of random symmetric matrices. Combinatorica 1, 233–241 (1981) · Zbl 0494.15010
[10] Girko, V.L.: Theory of Random Determinants. Kluwer, 1990
[11] Guionnet, A.: Large deviation upper bounds and central limit theorems for band matrices. Ann. Inst. H. Poincaré Probab. Statist 38, 341–384 (2002) · Zbl 0995.60028
[12] Guionnet, A., Zeitouni, O.: Concentration of the spectral measure for large matrices. Elec. Commun. Probab. 5, 119–136 (2000) · Zbl 0969.15010
[13] Hiai, F., Petz, D.: The Semicircle Law. Free Random Variables and Entropy. AMS, 2000 · Zbl 0955.46037
[14] Janson, S.: Gaussian Hilbert Spaces. Cambridge University Press, 1997 · Zbl 0887.60009
[15] Jonsson, D.: Some limit theorems for the eigenvalues of a sample covariance matrix. J. Mult. Anal. 12, 1–38 (1982) · Zbl 0491.62021
[16] Johansson, K.: On fluctuations of eigenvalues of random Hermitian matrices. Duke J. Math. 91, 151–204 (1998) · Zbl 1039.82504
[17] Khorunzhy, A.M., Khoruzhenko, B.A., Pastur, L.A.: Asymptotic properties of large random matrices with independent entries. J. Math. Phys. 37, 5033–5060 (1996) · Zbl 0866.15014
[18] Ledoux, M.: The Concentration of Measure Phenomenon. American Mathematical Society, Providence, 2001 · Zbl 0995.60002
[19] Mehta, M.L.: Random Matrices. 2nd ed. Academic Press, 1991 · Zbl 0780.60014
[20] Mingo, J.A., Speicher, R.: Second Order Freeness and Fluctuations of Random Matrices: I. Gaussian and Wishart matrices and Cyclic Fock spaces. Preprint, available at arXiv:math.OA/0405191, 2004
[21] Molchanov, S.A., Pastur, L.A., Khorunzhii, A.M.: Distribution of the eigenvalues of random band matrices in the limit of their infinite order. Theoret. Math. Phys. 90, 108–118 (1992) · Zbl 0794.15011
[22] Nica, A., Shlyakhtenko, D., Speicher, R.: Operator-valued distributions. I. Characterizations of freeness. Int. Math. Res. Notices 29, 1509–1538 (2002) · Zbl 1007.46052
[23] Pastur, L., Lejay, A.: Matrices aléatoires: statistique asymptotique des valeurs propres. In: Lecture Notes in Mathematics 1801, 135–164 (2003) · Zbl 1175.15029
[24] Pastur, L.A., Marčenko, V.A.: The distribution of eigenvalues in certain sets of random matrices. Math. USSR-Sbornik 1, 457–483 (1967) · Zbl 0162.22501
[25] Shlyakhtenko, D.: Random Gaussian band matrices and freeness with amalgamation. Int. Math. Res. Notices 20, 1013–1025 (1996) · Zbl 0872.15018
[26] Sinai, Ya., Soshnikov, A.: Central limit theorem for traces of large random symmetric matrices with independent matrix elements. Bol. Soc. Brasil. Mat. (N.S.) 29, 1–24 (1998) · Zbl 0912.15027
[27] Stanley, R.: Enumerative Combinatorics, vol. II. Cambridge University press, 1999
[28] Wigner, E.P.: Characteristic vectors of bordered matrices with infinite dimensions. Ann. Math. 62, 548–564 (1955) · Zbl 0067.08403
[29] Wishart, J.: The generalized product moment distribution in samples from a Normal multivariate population. Biometrika 20A, 32–52 (1928) · JFM 54.0565.02
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.